Hail, Kosciusko
- When
- May 14, 1:31 PM EST to 1:32 PM EST
- Where
- Kosciusko County, 0.52 mi W of Barbee
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.300, -85.730
Pre frontal trough moved across the forecast area, interacting with a semi unstable and low shear environment to bring cluster of showers and storms to the area. Many of the storms produced sub severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Pre frontal trough moved across the forecast area, interacting with a semi unstable and low shear environment to bring cluster of showers and storms to the area. Many of the storms produced sub severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 14, 1:23 PM EST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 223 PM EDT Sat May 14 2022 .SYNOPSIS... Issued at 223 PM EDT Sat May 14 2022 Scattered showers and thunderstorms are expected this afternoon into early this evening. Another round of showers and chances for storms arrive late Sunday afternoon into Sunday night. This will be followed by dry and cooler conditions early next week. && .SHORT TERM...(This Afternoon through Sunday Night) Issued at 223 PM EDT Sat May 14 2022 Isolated to scattered convection will accompany a weak frontal zone and associated moisture axis from west to east this afternoon into early this evening. MLCAPE values are not all that impressive near 1000 j/kg as mid level lapse rates trend moist adiabatic. Dry air entrainment and little in the way of flow/forcing aloft will also limit organization to a few multicell clusters and redevelopment/quick collapse along any outflows. With that said, a few stronger cores could pose a non-zero wind threat with DCAPE's near 1000 j/kg this afternoon. The boundary layer cools/stabilizes and the corridor of weak low level convergence shifts offs to the east by mid evening. This will leave quiet/dry wx in its wake overnight into Sunday morning. Rain and thunder chances return later Sunday afternoon into Sunday night as a Pacific Northwest shortwave amplifies quickly east through the Upper Midwest and Great Lakes during this time. Deep layer forcing appears sufficient for higher end PoPs, though there is some lingering concern that convection across the Mid MS/OH Valleys could impact northward moisture transport a bit. Have held PoPs in the mid chance to likely range as a result, highest during the evening and early overnight hours. The threat for severe storms should bypass ssw of the local area late Sun aftn-eve. && .LONG TERM...(Monday through Saturday) Issued at 223 PM EDT Sat May 14 2022 Cooler and drier air will filter in Monday into Tuesday on the backside of the upper trough reaching the Northeast US. A transition to quasi-zonal flow in expected into the middle of the week with a warm front developing across the Mid MS/western OH Valleys. Weak flow embedded impulses and associated warm advection over the frontal zone will provide periodic chances for rain Wednesday into Thursday. Southwest flow then deepens in response to upstream Western CONUS troughing Friday into Saturday. This should force the warm front to lift into and eventually north of the area with warming temps and ongoing low chances for shower/storms given close proximity to the boundary. && .AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon) Issued at 1246 PM EDT Sat May 14 2022 Increasing surface based instability across northern Indiana amid strong surface heating. Presence of frontal boundary extends from northern Michigan south-southwest through northwest Indiana to central Illinois. Anticipate increasingly deep widely scattered convection to continue near KSBN next couple of hours. Weak/diffluent mid level flow downstream to offer only nominal effective deep layer shear which will keep overall storm organization in check with mostly pulse/shortlived convective cells this afternoon, though concede uptick in coverage with time as frontal zone approaches KFWA later this afternoon as surface based CAPE increases to around 2500 J/kg. Strong diurnal nature of convection with decay into mid level debris clouds this evening before clearing. For Sunday, focus for any showers/storms should hold off until beyond 18 UTC. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Steinwedel SHORT TERM...Steinwedel LONG TERM...Steinwedel AVIATION...Murphy Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 345 AM EDT Sat May 14 2022 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-150745- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 345 AM EDT Sat May 14 2022 /245 AM CDT Sat May 14 2022/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. There is a chance for scattered thunderstorms during the afternoon and evening today with strong winds and locally heavy rain being the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance for scattered thunderstorms during the afternoon and evening Sunday with strong winds and locally heavy rain being the main threats. .SPOTTER INFORMATION STATEMENT... Isolated severe weather is possible today and tomorrow. Should severe weather happen, spotter reports are appreciated. LMZ043-046-150745- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 345 AM EDT Sat May 14 2022 This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. There is a chance for scattered thunderstorms during the afternoon and evening today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance for scattered thunderstorms during the afternoon and evening Sunday.
The Northern Indiana radar (KIWX), 7 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A young boy suffered a broken arm after being thrown from a bounce house during a roughly 45 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017400, 1017401, 1017402.